Indiana, 2011Damaging Winds in Indiana, June 27, 2011
June 27, 2011 · NWS PAH · 3 events in 3 counties and zones
A mesoscale convective system intensified over the Lower Ohio Valley as it interacted with a moist and increasingly unstable atmosphere. The combination of daytime heating and an unstable southerly wind flow contributed to the intensification of the system, which exhibited bowing structures at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system intensified over the Lower Ohio Valley as it interacted with a moist and increasingly unstable atmosphere. The combination of daytime heating and an unstable southerly wind flow contributed to the intensification of the system, which exhibited bowing structures at times. Westerly winds of 40 to 45 knots in the mid levels of the atmosphere supported the acceleration of the bow echo across the region. Isolated wind damage accompanied the system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 5:55 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 27, 5:55 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
655 AM CDT MON JUN 27 2011
.UPDATE...
UPDATED BOTH PUBLIC AND AVIATION SECTIONS
&&
.DISCUSSION...
CLOUD TOPS ASSOCIATED WITH MISSOURI MCS CONTINUE TO STEADILY WARM IN
IR IMAGERY EARLY THIS MORNING. A LARGE AREA OF ELEVATED SHOWERS AND
STORMS DEVELOPED ABOVE THE SURFACE COLD POOL ACROSS SOUTH CENTRAL
AND SE MISSOURI. THIS ACTIVITY SHOULD WEAKEN AS THE LOW LEVEL JET
WEAKENS THIS MORNING. RAISED POPS FOR THE MORNING HOURS ACROSS PARTS
OF THE AREA DUE TO THIS ELEVATED CONVECTION.
IN ADDITION...NEW CONVECTION DEVELOPED NEAR THE OUTFLOW BOUNDARY
ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AROUND 11Z. THIS
OUTFLOW BOUNDARY MAY CONTINUE TO SERVE AS THE FOCUS FOR NEW STORMS
THROUGH THE DAY AS DAYTIME HEATING COMMENCES. GIVEN THE STRENGTH OF
700 MB WARM ADVECTION AND RESULTANT CAPPING...SURFACE BASED
DEVELOPMENT MAY NOT OCCUR THIS AFTERNOON IN SOUTHWEST COUNTIES. WILL
MAINTAIN SLIGHT CHANCE POPS FOR THE AFTERNOON HOURS ACROSS MOST OF
THE FORECAST AREA...EXCEPT UP TO 50 PERCENT IN THE REGION OF WEAKER
CAPPING IN THE PENNYRILE REGION AND ALONG INTERSTATE 64.
A SURFACE COLD FRONT WILL SAG SOUTHEAST TONIGHT...REACHING THE OHIO
RIVER IN THE 06Z TO 09Z TIME FRAME. AS THIS FRONT ENCOUNTERS COOLING
MID LEVEL TEMPS ASSOCIATED WITH A STRONG SHORTWAVE CROSSING THE
GREAT LAKES REGION...THE CHANCE OF STORMS WILL INCREASE ALONG AND
AHEAD OF THE FRONT. THE FRONT WILL EXIT THE SOUTHEAST CORNER OF THE
FORECAST AREA AROUND 12Z. POPS TONIGHT WILL BE KEPT SOMEWHAT HIGHER
THAN MOST MODEL GUIDANCE. MODERATELY STRONG MID LEVEL FLOW WILL
SUPPORT THE POTENTIAL FOR ORGANIZED CLUSTERS OR LINES...WITH SLIGHT
RISK OF SEVERE STORMS.
IN THE WAKE OF THE COLD FRONT...SURFACE HIGH PRESSURE WILL BRING A
SURGE OF DRIER AIR...SIMILAR TO THE AIR MASS OF LATE LAST WEEK.
GIVEN ABUNDANT SUNSHINE...HIGH TEMPS WILL ACTUALLY BE WARMER BEHIND
THE FRONT DUE TO THE ABSENCE OF CLOUDS AND STORMS.
THE HIGH WILL KEEP THIS AIR MASS IN PLACE TUESDAY THROUGH
WEDNESDAY...THEN SOUTHEAST TO SOUTH RETURN FLOW WILL BRING HOT
WEATHER FOR THURSDAY THROUGH SATURDAY. THE AXIS OF A STRONG UPPER
LEVEL RIDGE WILL BECOME ESTABLISHED FROM EAST TO WEST ACROSS THE
OHIO VALLEY TO THE CENTRAL PLAINS.
THE EASTERN PORTION OF THE UPPER HIGH WILL BEGIN TO BREAK DOWN LATE
IN THE WEEKEND...ALLOWING AT LEAST A SLIGHT CHANCE OF STORMS AND
SLIGHT COOLING SUNDAY. THIS TREND SHOULD CONTINUE INTO MONDAY THE
FOURTH.
&&
.AVIATION...
SCT TSRA THROUGH MID MORNING FOR ALL TAF SITES. VFR CIGS AND VSBYS
EXCEPT MVFR IN STORMS. WINDS WILL GENERALLY BE OUT OF THE SOUTHWEST
AROUND 10 MPH WITH A FEW HIGHER GUSTS POSSIBLE. AFTER A REPRIEVE
FROM THE MORNING TSRA...SHOULD SEE ANOTHER CHANCE OF STORMS IN THE
EVENING HOURS MONDAY WITH A FRONTAL PASSAGE. WITH THE FRONTAL
PASSAGE WINDS SHOULD VEER AROUND TO THE NORTHWEST AROUND 10 MPH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...MY
AVIATION...JAP
Hazardous weather outlook, Jun 27, 3:08 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CDT MON JUN 27 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
408 AM CDT MON JUN 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
DURING THE DAY...MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO
OCCUR ALONG AND NORTHEAST OF A LINE FROM CARBONDALE ILLINOIS TO
HOPKINSVILLE KENTUCKY. THUNDERSTORM CHANCES WILL INCREASE ACROSS
THE REMAINDER OF THE REGION TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE LOWER OHIO VALLEY.
THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL PRODUCED BY LINES
OR CLUSTERS OF STORMS. VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS...BUT THE QUICK MOVEMENT OF THE STORMS SHOULD LIMIT
RAINFALL AMOUNTS.
RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HOT AND HUMID WEATHER WILL ARRIVE LATE IN THE WEEK. THE HEAT INDEX
MAY PEAK OVER 100 DEGREES IN PARTS OF THE REGION FRIDAY.
A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST LATE IN THE FOURTH OF
JULY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR TONIGHT.
MY
In the hours before
Special weather statement, Jun 27, 9:08 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 AM CDT MON JUN 27 2011
ILZ084-MOZ076-271530-
JACKSON IL-PERRY MO-
1008 AM CDT MON JUN 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND CENTRAL PERRY COUNTY IN SOUTHEAST MISSOURI
UNTIL 1030 AM CDT...
AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS WITH VERY STRONG WINDS BETWEEN 40 AND
50 MPH. THESE STORMS WERE LOCATED NEAR PERRYVILLE...MOVING EAST AT
50 MPH.
LOCATIONS THAT MAY BE IMPACTED INCLUDE GORHAM...MURPHYSBORO...DE SOTO
AND CARBONDALE.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 27, 10:52 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT MON JUN 27 2011
ILZ090-094-KYZ002>008-010-011-013-271745-
MASSAC IL-POPE IL-LIVINGSTON KY-LYON KY-MCCRACKEN KY-MARSHALL KY-
BALLARD KY-CALDWELL KY-CARLISLE KY-CRITTENDEN KY-GRAVES KY-HICKMAN KY-
1152 AM CDT MON JUN 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND MASSAC COUNTIES
IN SOUTHERN ILLINOIS...AND NORTHEASTERN HICKMAN...GRAVES...SOUTHERN
CRITTENDEN...CARLISLE...WESTERN CALDWELL...SOUTHEASTERN BALLARD...
MARSHALL...MCCRACKEN...NORTHWESTERN LYON AND LIVINGSTON COUNTIES IN
WESTERN KENTUCKY UNTIL 1245 PM CDT...
AT 1150 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS WITH VERY STRONG WINDS AROUND 50 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF JOPPA TO
KEVIL TO 3 MILES SOUTHWEST OF BARDWELL...MOVING EAST AT 45 MPH.
LOCATIONS THAT MAY BE IMPACTED INCLUDE LOVELACEVILLE...WEST
PADUCAH...METROPOLIS...LOWES...LONE OAK...FANCY FARM...PADUCAH...
BROOKPORT...REIDLAND...LEDBETTER...HAMLETSBURG...SYMSONIA...
SMITHLAND...BURNA...CALVERT CITY...BREWERS...SALEM...BENTON...GRAND
RIVERS...DYCUSBURG AND FREDONIA.
THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
PS
Local storm report, Jun 27, 11:03 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM TSTM WND DMG LA CENTER 37.07N 88.97W
06/27/2011 BALLARD KY EMERGENCY MNGR
2 TREES DOWN ON STRATFORD ROAD BETWEEN LA CENTER AND
KEVIL.
&&
PSLocal storm report, Jun 27, 11:04 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND GST PADUCAH 37.07N 88.64W
06/27/2011 E60 MPH MCCRACKEN KY NWS EMPLOYEE
WIND GUST REPORTED ALONG HIGHWAY 60 JUST WEST OF PADUCAH.
&&
PSLocal storm report, Jun 27, 11:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TSTM WND DMG SMITHLAND 37.14N 88.40W
06/27/2011 LIVINGSTON KY EMERGENCY MNGR
LARGE LIMBS DOWN. SIDING BLOWN OFF OF A HOUSE.
&&
PSLocal storm report, Jun 27, 11:35 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG PADUCAH 37.07N 88.64W
06/27/2011 MCCRACKEN KY EMERGENCY MNGR
LARGE LIMBS DOWN ON SOUTH SIDE...WIDESPREAD POWER
OUTAGES...SOME LIMBS DOWN ON CARS AND POWER LINES DOWN ON
TRIMPLE STREET.
&&
PSThunderstorm Wind, Vanderburgh
- When
- June 27, 11:40 AM CST
- Where
- Vanderburgh County, 1.16 mi N of Smythe to 1.51 mi NNE of Smythe
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.017, -87.477
A microburst containing peak winds estimated near 75 mph nearly levelled a large building. The building was constructed of wooden beams and sheet metal, similar to many external home garages only larger. At least one other smaller building was destroyed. Several tree limbs were blown down. There was minor damage to a couple of homes, including the loss of a few shingles. The microburst occurred just northwest of exit 10 on Interstate 164. The average path width was one-quarter mile. The length of the damage path was about one-half mile.
Thunderstorm Wind, Warrick
- When
- June 27, 12:45 PM CST
- Where
- Warrick County, 2 mi NE of Yankeetown
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.941, -87.274
A two-ton delivery truck was blown over into a small trailer. A lawn tractor was overturned. Several mainly small trees were uprooted, and several large limbs were broken. A two-story home suffered considerable shingle loss. The peak winds were estimated near 90 mph. The microburst damage area was about 300 yards wide and one-half mile long.
Thunderstorm Wind, Spencer
- When
- June 27, 12:57 PM CST to 1:00 PM CST
- Where
- Spencer County, 3 mi SE of Eureka to 2 mi E of Hatfield
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.849, -87.181
A heat burst occurred in the wake of a line of thunderstorms. About two miles east of Hatfield on Route 66, a large fertilizer auger leg was blown down off a fertilizer storage building. The building sustained minor structural damage to a section of the roof, as well as some limited loss of shingles. Five empty fertilizer wagons were blown up to 100 feet. Several tree limbs were blown down. Peak winds were estimated near 90 mph. The damage area was only about one-quarter mile long and one-quarter mile wide. A heat burst is defined as a localized, sudden increase in surface temperature associated with a thunderstorm, shower, or mesoscale convective system. This heat burst occurred approximately an hour or less following an intense area of thunderstorms that moved through the area. Two witnesses outside during the heat burst experienced temperatures which they believed to be around 100 degrees. The extreme temperatures were said to have only lasted seconds before quickly falling. Heat bursts almost invariably form on the trailing edge of thunderstorm systems. Heat bursts are extremely rare, and this one was especially rare because most heat bursts occur at night. About three miles southeast of Eureka, a trained spotter observed debris in the air above a bending tree line to the south. The wind was accompanied by a roaring sound. This was likely the same heat burst or closely associated with the one near Hatfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Ohio, June 27, 2011$95,000 · EF1 · 4 events
- Damaging Winds and Lightning Strike in North Carolina, June 27, 2011$150,000 · 55 kt wind · 8 events
- Hail and Damaging Wind in Georgia, June 27, 2011$160,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, June 27, 2011$86,000 · 56 kt wind · 8 events
- Damaging Winds in Tennessee, June 27, 2011$35,000 · 60 kt wind · 3 events
- Damaging Wind in Missouri, June 27, 2011$30,000 · 56 kt wind · 1 event
- Damaging Winds in Texas, June 27 to 28, 2011$20,000 · 60 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, June 27, 201150 kt wind · 17 events
- Damaging Winds in Kentucky, June 27, 2011$18,000 · 52 kt wind · 4 events
- Damaging Wind in Virginia, June 27, 2011$20,000 · 55 kt wind · 1 event
- Damaging Winds in Illinois, June 27, 2011$18,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Mexico, June 27, 2011$15,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314654, 316798, 316823.